Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 7, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Feb 24, 2017, 10:06 PM CST for Clinton County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 24, 2017, 10:06 PM CST (04:06 UTC)
- Expired
- Feb 24, 2017, 10:30 PM CST
- In force
- 24 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Clinton County, KY
The radar
The Nashville radar (KOHX), 144 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 391 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1931 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted.
408
WUUS53 KLMK 250406
SVRLMK
KYC053-250430-
/O.NEW.KLMK.SV.W.0007.170225T0406Z-170225T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
1006 PM CST FRI FEB 24 2017
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Eastern Clinton County in south central Kentucky...
* Until 1030 PM CST
* At 1006 PM CST, a severe thunderstorm was located near Albany,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Albany, Cartwright, Snow, Cumberland City, Savage, Marlow, Rolan,
Nora, Bug and Cannons Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3663 8521 3667 8523 3683 8506 3681 8503
3675 8500 3673 8502 3671 8501 3670 8502
3669 8502 3668 8501 3667 8501 3666 8500
3663 8500 3662 8498
TIME...MOT...LOC 0406Z 229DEG 49KT 3666 8508
HAIL...1.00IN
WIND...60MPH
$$
AMS1 follow-up statement
470
WWUS53 KLMK 250420
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
1020 PM CST FRI FEB 24 2017
KYC053-250430-
/O.EXP.KLMK.SV.W.0007.000000T0000Z-170225T0430Z/
Clinton KY-
1020 PM CST FRI FEB 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLINTON COUNTY WILL
EXPIRE AT 1030 PM CST...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
LAT...LON 3663 8521 3667 8523 3683 8506 3681 8503
3675 8500 3673 8502 3671 8501 3670 8502
3669 8502 3668 8501 3667 8501 3666 8500
3663 8500 3662 8498
TIME...MOT...LOC 0420Z 229DEG 49KT 3678 8490
$$
AMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 9:27 PM CST, 39 minutes earlier.
Area forecast discussion, Feb 24, 9:27 PM CST, 39 minutes before
Area Forecast Discussion National Weather Service Louisville KY 1027 PM EST Fri Feb 24 2017 ...Mesoscale Forecast Update... Issued at 1027 PM EST Fri Feb 24 2017 Scattered thunderstorms continue to roll across the Bluegrass. No severe weather has been reported in the past four hours. Instead there have been reports of pea sized hail and well sub-severe wind gusts. Mesoanalysis shows best low level shear moving into eastern Kentucky, and only very weak instability and widespread CIN across central Kentucky. While we cannot completely rule out an instance or two of quarter sized hail and gusty winds with the strongest storms, after coordinating with SPC and ILN it appears the threat of significant, widespread severe weather is low enough to drop the watch. Issued at 954 PM EST Fri Feb 24 2017 Low level shear continues to manifest itself in broad rotation in the cells moving across the Blue Grass, but instability is weak and CIN strong. Went ahead and dropped most of the rest of the watch, save counties downstream of the best storm which at this writing is moving into Lexington. Issued at 722 PM EST Fri Feb 24 2017 Broken line of thunderstorms will continue to push across the eastern sections of central Kentucky for the next few hours. Storms this evening have exhibited gusty but mostly sub-severe winds and quite a bit of hail but mostly very small. Low level shear has increased lately east of I-65 and the storm crossing Henry County shortly after 00Z had persistent broad rotation aloft. Some rotation aloft showing up over Metcalfe County as well. However CIN has increased and surface based instability has decreased. MUCAPE and DCAPE are low as well. Can't rule out a report or two of 1" hail and maybe a quick wind gust, especially with storms that are well organized and show persistent broad rotation aloft. Will re-evaluate the watch with SPC in the coming hours, at least to shave off the west side of it. At 00Z the actual cold front stretched from just west of Huntingburg to west of Owensboro to west of LBL. The front will charge across the LMK CWA and cause temperatures to crash into the 30s west of I- 65 and 40s east of the highway by morning. .Short Term (Now through Saturday Night)... Issued at 320 PM EST Fri Feb 24 2017 ...Severe Storms Possible This Evening... Main challenge is timing and impact of strong/severe storms this evening. 997mb surface low over southern Lake Michigan continues to draw strong southerly flow into the Ohio Valley, with record February warmth and wind gusts up to 35-40 mph. Strong cap in place over Kentucky, with model soundings suggesting 800mb temps near +10C. Thin line of storms over Indiana extending from near Muncie to Evansville is currently most notable for producing quite a bit of lightning. Once the cap breaks, expect rapid development as the mid-level lapse rates are near 9C/km. Limiting factor will be the ability to match up the 50-70 kt of effective shear near the front, and the 1000 J/kg CAPE out ahead of the front. Any window for supercell potential is quite narrow, but worth keeping an eye on. The more likely scenario is that storms will organize into a squall line, with damaging winds as the main threat. SPC Enhanced risk is now focused roughly along and north of I-64 and east of I-65, where there is a non-zero tornado threat, which will mostly be tied to brief meso-vortex spinups within the squall line. Areas west of I-65 have a lesser threat as it is a narrow window of opportunity for the cap to break before the forcing moves east. The cold front will push through around midnight or an hour or two after, bringing a quick end to the precip. Strong cold advection behind the front will send temperatures crashing, with Sat morning readings ranging from just above freezing in southern Indiana to the lower/mid 40s near the I-75 corridor. Saturday will be a cloudy and raw day under the cold pool aloft. Steep low-level lapse rates and just enough low-level moisture will support at least isolated showers, which could reach the ground as either rain or snow given cold enough temps in cloud. Minimal recovery in temps, especially over the Bluegrass region. Look for gradual clearing Sat night as the mid-level trof exits, and temps will drop into the 20s, which is actually just a few degrees below climo. .Long Term (Sunday through Friday)... Issued at 300 PM EST Fri Feb 24 2017 Upper-level pattern becomes zonal and the surface high shifts quickly to the east. Sunday looks like a dry day with temps recovering to near climo after a chilly start. As the flow aloft backs to WSW, a series of southern stream disturbances will swing through, bringing a few different rounds of precip to the Ohio Valley. Timing is always tricky in such a progressive pattern, so we'll keep POPs capped in the likely range and QPF on the light side. Best chances of rain will be Monday night, and again on Tuesday night. By Tue night/Wed the pattern is a bit more amplified, so will see the return of unseasonably warm temps and also include a slight chance for thunder. Surface high pressure and broad upper trofiness for the end of the work week, but heights do not drop that much and temps will run near climo. Fast-moving trof drops through the Great Lakes on Friday, but with most of the energy remaining to our north, will not include a Day 7 POP. && .Aviation (00Z TAF Update)... Issued at 550 PM EST Fri Feb 24 2017 Gusty SSW winds and high-based cu in place across central Kentucky to initialize this TAF set. Convection over southern Indiana and western Kentucky will push eastward and likely increase in coverage this evening as a strong mid-level cap finally breaks. The spotty nature of the initial convective line will likely allow storms along the cold front to hold together as they move in later in the evening, so will stretch the TEMPO TS groups out until roughly 05- 07Z. Will carry MVFR visibilities in those TEMPO groups, but thunderstorm cores could result in brief IFR conditions and wind gusts over 35 kt. Convection moves out after midnight, giving way to strong cold advection. Ceilings will be barely VFR for the rest of the night and most of Saturday, but we could see brief MVFR during the morning before mixing deepens in the afternoon. Will carry wind gusts in the 20-25 kt range for much of the day as the gradient remains tight. Light rain or snow showers can't be ruled out given the steep low- level lapse rates, but probabilities are too low for the TAFs. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Mesoscale......13 Short Term.....RAS Long Term......RAS Aviation.......RAS
Hazardous weather outlook, Feb 24, 9:13 PM CST, 53 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 1013 PM EST Fri Feb 24 2017 INZ076>079-083-084-089>092-KYZ023>035-038-039-045-046-053-054- 061>065-070>076-260315- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Nelson-Larue- Marion-Butler-Edmonson-Hart-Green-Taylor-Logan-Warren-Simpson-Allen- Barren-Monroe-Metcalfe- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Taylorsville, Lawrenceburg, Bardstown, Springfield, Hodgenville, Lebanon, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, and Edmonton 1013 PM EST Fri Feb 24 2017 /913 PM CST Fri Feb 24 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report any hail or high winds they experienced earlier this evening. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. KYZ036-037-040>043-047>049-055>057-066-067-077-078-081-082-260315- Scott-Harrison-Woodford-Fayette-Bourbon-Nicholas-Mercer-Jessamine- Clark-Boyle-Garrard-Madison-Casey-Lincoln-Adair-Russell-Cumberland- Clinton- Including the cities of Georgetown, Cynthiana, Versailles, Lexington, Paris, Carlisle, Harrodsburg, Nicholasville, Winchester, Danville, Lancaster, Richmond, Liberty, Stanford, Columbia, Jamestown, Burkesville, and Albany 1013 PM EST Fri Feb 24 2017 /913 PM CST Fri Feb 24 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Strong thunderstorms are possible this evening. The main hazards will be gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report any instances of hail and high winds. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. 13
In the hours before
Special weather statement, Feb 24, 8:57 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
957 PM EST FRI FEB 24 2017
KYZ041-042-250315-
Bourbon-Fayette-
957 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BOURBON AND
NORTHERN FAYETTE COUNTIES...
At 957 PM EST, a strong thunderstorm was located over Thoroughbred
Acres, moving northeast at 50 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lexington, Paris, Meadowthorpe, Thoroughbred Acres, Cadentown, Bryan
Station, Northland, Highlands, Chevy Chase and Viley.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A severe thunderstorm watch remains in effect until 200 AM EST for
central Kentucky.
LAT...LON 3798 8446 3810 8459 3817 8451 3821 8441
3822 8442 3824 8442 3829 8436 3829 8434
3830 8434 3829 8433 3830 8432 3815 8413
TIME...MOT...LOC 0257Z 227DEG 48KT 3810 8443
EBWSpecial weather statement, Feb 24, 9:15 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Louisville KY
1015 PM EST FRI FEB 24 2017
KYZ066-067-250330-
Lincoln-Casey-
1015 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT LINCOLN AND EAST CENTRAL CASEY
COUNTIES...
At 1014 PM EST, a strong thunderstorm was located 7 miles east of
Liberty, moving northeast at 55 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Liberty, Stanford, Crab Orchard, Boneyville, Lawhorn Hill, Ottenheim,
Gilbert, Broughtentown, Walltown and Geneva.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3738 8449 3735 8455 3735 8457 3724 8481
3734 8492 3760 8462 3758 8460 3749 8447
3749 8445
TIME...MOT...LOC 0314Z 231DEG 49KT 3734 8480
EBWSpecial weather statement, Feb 24, 9:30 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Louisville KY
1030 PM EST FRI FEB 24 2017
KYZ056-057-067-250345-
Lincoln-Madison-Garrard-
1030 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LINCOLN...
SOUTHEASTERN GARRARD AND SOUTHWESTERN MADISON COUNTIES...
At 1029 PM EST, a strong thunderstorm was located near Stanford,
moving northeast at 55 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Stanford, Berea, Crab Orchard, Round Hill, Ottenheim, Gilbert,
Broughtentown, Buggytown, Cartersville and Rowland.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3753 8430 3754 8430 3753 8431 3754 8432
3754 8435 3752 8436 3749 8436 3747 8438
3748 8445 3742 8447 3735 8458 3747 8472
3771 8443 3755 8427
TIME...MOT...LOC 0329Z 231DEG 53KT 3748 8457
EBWSpecial weather statement, Feb 24, 9:46 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
1046 PM EST FRI FEB 24 2017
KYZ057-250400-
Madison-
1046 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MADISON COUNTY...
At 1045 PM EST, a strong thunderstorm was located over Boone, moving
northeast at 50 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Richmond, Berea, Duluth, Peytontown, Moberly, Bighill, Panola,
Kingston, Whites and Buggytown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3778 8411 3777 8408 3772 8410 3767 8409
3765 8413 3757 8409 3756 8416 3752 8420
3752 8430 3754 8430 3753 8432 3754 8435
3759 8437 3760 8440 3762 8441 3762 8442
3781 8408 3780 8408
TIME...MOT...LOC 0345Z 240DEG 44KT 3755 8434
EBWSpecial weather statement, Feb 24, 9:50 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
950 PM CST FRI FEB 24 2017
KYZ081-082-250415-
Cumberland-Clinton-
950 PM CST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT CLINTON AND SOUTHEASTERN
CUMBERLAND COUNTIES...
At 950 PM CST, a strong thunderstorm was located near Albany, moving
northeast at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Albany, Cartwright, Snow, Savage, Ida, Modoc, Huntersville, Seventy
Six, Decide and Hobart.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3667 8538 3686 8517 3683 8512 3686 8506
3683 8506 3681 8503 3677 8501 3670 8502
3668 8501 3662 8510 3663 8524 3662 8533
TIME...MOT...LOC 0350Z 226DEG 37KT 3667 8523
EBWSpecial weather statement, Feb 24, 9:59 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
1059 PM EST FRI FEB 24 2017
KYZ057-250415-
Madison-
1059 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MADISON COUNTY...
At 1058 PM EST, a strong thunderstorm was located near Shirley,
moving northeast at 50 mph.
Winds in excess of 40 mph and nickel size hail are possible with
this storm. A trained spotter reported nickel-sized average hail
from Berea.
Locations impacted include...
Berea, Bybee, Duluth, Bighill, Combs, Panola, Kingston, Dreyfus,
Whites and Brassfield.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3774 8410 3769 8409 3768 8410 3767 8409
3765 8413 3764 8413 3757 8409 3757 8414
3756 8416 3752 8420 3752 8424 3764 8432
3776 8409 3774 8408
TIME...MOT...LOC 0358Z 243DEG 44KT 3760 8419
RJSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 6:15 PM CST | Special Weather Statement | LMK | Henry, Oldham, Shelby | 30 min |
| Feb 24, 6:27 PM CST | Special Weather Statement | LMK | Jefferson | 18 min |
| Feb 24, 6:43 PM CST | Special Weather Statement | LMK | Henry | 17 min |
| Feb 24, 6:48 PM CST | Special Weather Statement | LMK | Shelby | 27 min |
| Feb 24, 7:06 PM CST | Severe Thunderstorm Warning | LMK | Henry | 24 min |
| Feb 24, 7:22 PM CST | Special Weather Statement | LMK | Green | 23 min |
| Feb 24, 7:42 PM CST | Special Weather Statement | LMK | Taylor | 33 min |
| Feb 24, 7:54 PM CST | Special Weather Statement | LMK | Anderson, Franklin | 21 min |
| Feb 24, 7:58 PM CST | Special Weather Statement | LMK | Mercer | 32 min |
| Feb 24, 8:16 PM CST | Special Weather Statement | LMK | Scott | 29 min |
| Feb 24, 8:31 PM CST | Special Weather Statement | LMK | Fayette, Jessamine | 29 min |
| Feb 24, 8:37 PM CST | Special Weather Statement | LMK | Harrison | 23 min |
| Feb 24, 8:57 PM CST | Special Weather Statement | LMK | Bourbon, Fayette | 18 min |
| Feb 24, 9:15 PM CST | Special Weather Statement | LMK | Lincoln | 15 min |
| Feb 24, 9:30 PM CST | Special Weather Statement | LMK | Lincoln | 15 min |
| Feb 24, 9:46 PM CST | Special Weather Statement | LMK | Madison | 14 min |
| Feb 24, 9:50 PM CST | Special Weather Statement | LMK | Clinton | 25 min |
| Feb 24, 9:59 PM CST | Special Weather Statement | LMK | Madison | 16 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.